Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 356, NWS Tulsa, OK

September 8, 2023Crawford County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 8, 2023, 4:29 AM CDT for Crawford County, Washington County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2023, 4:29 AM CDT (09:29 UTC)
Expired
Sep 8, 2023, 5:15 AM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 56 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:22 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 8, 2:22 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
222 AM CDT Fri Sep 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 221 AM CDT Fri Sep 8 2023

Elevated storms are ongoing early this morning across parts of
northeast Oklahoma and far northwest Arkansas, with additional
storms in south central and southeast Kansas. The storms have
developed on the north side of the 850mb front stretched northwest
to southeast across the area. Coverage is likely to expand across
parts of northeast and east central Oklahoma, as well as western
Arkansas toward daybreak as a mid level disturbance moves through
the area. These storms should continue into southeast Oklahoma,
as well, through the morning. Marginally severe hail will
continue to be possible with the strongest storms given the
available CAPE and deep layer shear. Afternoon redevelopment
should be focused across areas along and south of I-40, closer to
the surface front. Severe hail and wind gusts will be a threat
with afternoon development given a forecast increase in deep layer
shear in southeast Oklahoma and continued instability in the
region.

Consideration was given to another Heat Advisory for parts of
southeast Oklahoma this afternoon, with forecast heat index
values approaching 105 in a few areas. However, with increased
cloud cover and potential for storms likely to lead to
temperatures lower than seen yesterday overall, elected to not
issue one this morning.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 221 AM CDT Fri Sep 8 2023

Thunderstorm potential will continue into Friday night across
mainly southeast Oklahoma, with the severe threat extending into
the evening as well. Drier air filtering in from the northeast
will lead to noticeably lower overnight temperatures especially
across northwest Arkansas and parts of northeast Oklahoma near the
Kansas and Missouri borders. More northerly upper level flow
should lead to fairly pleasant weather for the weekend, with low
humidity, dry conditions and daytime temperatures running near to
just above normal.

Unsettled weather will return for the next work week, as a large
trough over the Northern United States drags a cold front
southward through the Plains early in the week. Widespread
rainfall is likely to accompany the front, with the best chances
coming Monday and into Monday night. A prolonged period of below
normal temperatures will follow the front as well, lasting at
least through the remainder of the week. Trends indicate largely
dry weather for much of the mid to late week period beneath an
expansive surface high pressure area, and as such, have undercut
the NBM POPs a bit most days after Tuesday. Rain chances look to
go up again just beyond this forecast on Friday as another system
moves through.

&&

.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Fri Sep 8 2023

Scattered thunderstorms across northeast OK will continue to
develop at times overnight and gradually move southeast towards
northwest AR. The main impacts from these storms will be
lightning, brief heavy rain, small hail, and potentially gusty
winds as well. Storms will also be possible at KMLC but the
probability appears to be lower. Brief CIGS below 10 kft and
potentially as low as 4 kft could develop with any storms but
should quickly lift.

Much of Friday will be dry after the storms clear, with light
winds and clearing skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   93  66  91  64 /  20  10   0   0
FSM   91  67  92  64 /  60  10   0   0
MLC   97  68  93  63 /  40  30  10   0
BVO   90  60  90  57 /  20   0   0   0
FYV   87  59  87  56 /  50  10   0   0
BYV   84  58  83  57 /  50   0   0   0
MKO   92  66  90  62 /  30  10   0   0
MIO   88  59  87  59 /  40   0   0   0
F10   94  66  90  63 /  20  10   0   0
HHW   97  70  92  65 /  40  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...06
Hazardous weather outlook, Sep 7, 4:51 PM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 PM CDT Thu Sep 7 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 PM CDT Thu Sep 7 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Remainder of this afternoon into tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas .
	ONSET...After Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Far southeast Oklahoma.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Far southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Heat index values of 105 to 110 degree are expected to linger across
far southeast Oklahoma into the early evening hours. Fire weather
danger will also persist into evening hours with the ongoing heat
and drought conditions.

Scattered showers and thunderstorms are expected to develop late
tonight across eastern Oklahoma and western Arkansas as an upper
level disturbance moves into the area. A few of these storms could
be strong to marginally severe with large hail and damaging wind
the concern.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...No Hazards.
SUNDAY THROUGH WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms are forecast to be ongoing across parts
of eastern Oklahoma and northwest Arkansas Friday morning as a
disturbance moves off to the southeast. Additional thunderstorm
chances remain possible generally along and south of Interstate 40
Friday afternoon into Friday night before elevated instability and
moisture exit the region. Severe weather potentials will also
remain possible Friday with locally damaging wind and hail the
main threats. Precipitation chances are forecast to exit southeast
Oklahoma Saturday morning.

Shower and thunderstorm chances quickly return late weekend and
continue through the first half of next week as a more defined
area of low pressure and associated cold front move through the
Plains. Cooler conditions are also forecast for next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 7, 11:53 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1153 PM CDT Thu Sep 7 2023

OKZ055-056-080530-
Nowata OK-Washington OK-
1153 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON AND WESTERN
NOWATA COUNTIES THROUGH 1230 AM CDT...

At 1152 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
south of Wann, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          Copan...
Delaware...                       Lenapah...
Wann...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3691 9558 3665 9553 3673 9592 3694 9600
      3696 9600
TIME...MOT...LOC 0452Z 281DEG 30KT 3683 9584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 8, 12:53 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1253 AM CDT Fri Sep 8 2023

OKZ056-057-080630-
Craig OK-Nowata OK-
1253 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT CRAIG AND SOUTHEASTERN NOWATA
COUNTIES THROUGH 130 AM CDT...

At 1253 AM CDT, Doppler radar indicated a strong thunderstorm 10
miles north of New Alluwe, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Vinita...                         Welch...
Bluejacket...                     White Oak...
Pyramid Corners...                Centralia...
Centrailia...

This includes Interstate 44 between mile markers 280 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 9554 3690 9550 3687 9501 3656 9503
TIME...MOT...LOC 0553Z 279DEG 29KT 3675 9542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 8, 1:38 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
138 AM CDT Fri Sep 8 2023

OKZ057-058-080715-
Craig OK-Ottawa OK-
138 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CRAIG AND WESTERN
OTTAWA COUNTIES THROUGH 215 AM CDT...

At 137 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
west of Welch, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 9537 3699 9535 3697 9496 3671 9497
TIME...MOT...LOC 0637Z 279DEG 29KT 3686 9519

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 8, 3:56 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 AM CDT Fri Sep 8 2023

OKZ058-080930-
Ottawa OK-
356 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTTAWA COUNTY
THROUGH 430 AM CDT...

At 355 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Quapaw, moving southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Wyandotte...                      Treece...
Picher...                         Ottawa...
Peoria...                         Cardin...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 306 and 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 9462 3667 9462 3667 9466 3688 9495
      3700 9485 3700 9472
TIME...MOT...LOC 0855Z 301DEG 40KT 3692 9481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 8, 4:22 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
422 AM CDT Fri Sep 8 2023

ARZ001-010-OKZ063-081000-
Benton AR-Washington AR-Delaware OK-
422 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT BENTON...NORTHWESTERN WASHINGTON
AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 500 AM CDT...

At 422 AM CDT, Doppler radar indicated a strong thunderstorm near
Gravette, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Rogers...                         Bentonville...
Siloam Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Gentry...                         Tontitown...
Gravette...                       Cave Springs...
Decatur...                        West Siloam Springs...
Highfill...                       Springtown...
Northwest Arkansas Regional Air...
Hiwasse...
Maysville...                      Miller...
Centerton...                      Elm Springs...

This includes Interstate 49 between mile markers 78 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 9453 3609 9455 3616 9456 3616 9459
      3645 9472 3650 9460 3650 9422 3639 9390
TIME...MOT...LOC 0922Z 314DEG 38KT 3640 9448

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:53 PM CDTSpecial Weather StatementTSANowata37 min
Sep 8, 12:53 AM CDTSpecial Weather StatementTSACraig37 min
Sep 8, 1:38 AM CDTSpecial Weather StatementTSACraig37 min
Sep 8, 3:51 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware39 min
Sep 8, 3:56 AM CDTSpecial Weather StatementTSAOttawa34 min
Sep 8, 4:30 AM CDTSpecial Weather StatementTSAAdair30 min
Sep 8, 4:34 AM CDTSpecial Weather StatementTSAOttawa26 min
Sep 8, 4:50 AM CDTSpecial Weather StatementTSAAdair25 min
Sep 8, 5:11 AM CDTSevere Thunderstorm WarningTSAAdair49 min
Sep 8, 12:47 PM CDTSpecial Weather StatementTSAPittsburg28 min
Sep 8, 1:23 PM CDTSpecial Weather StatementTSAOkfuskee37 min
Sep 8, 2:11 PM CDTSpecial Weather StatementTSAOkfuskee34 min
Sep 8, 2:29 PM CDTSevere Thunderstorm WarningTSAOkfuskee46 min
Sep 8, 2:45 PM CDTSpecial Weather StatementTSAMcIntosh30 min
Sep 8, 3:04 PM CDTSpecial Weather StatementTSAOkfuskee26 min
Sep 8, 3:29 PM CDTSpecial Weather StatementTSAMcIntosh46 min
Sep 8, 4:09 PM CDTSpecial Weather StatementTSAPittsburg51 min
Sep 8, 5:01 PM CDTSpecial Weather StatementTSALatimer44 min
Sep 8, 5:46 PM CDTSpecial Weather StatementTSALatimer44 min
Sep 8, 6:20 PM CDTSpecial Weather StatementTSAChoctaw25 min
Sep 8, 4:22 AM CDTSpecial Weather StatementTSABenton38 min
Sep 8, 5:05 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Washington40 min
Sep 8, 5:28 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian, Washington47 min
Sep 8, 5:49 AM CDTSpecial Weather StatementTSASebastian26 min
Sep 8, 6:10 AM CDTSpecial Weather StatementTSAFranklin, Sebastian35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.